Alert archive / Pennsylvania / River Flood Warnings in 2011

River Flood Warning 115, NWS State College, PA

December 8, 2011Huntingdon County, Pennsylvania

NWS State College, PA issued this river flood warning at Dec 8, 2011, 3:17 AM EST for Huntingdon County, Pennsylvania. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2011, 3:17 AM EST (08:17 UTC)
Expired
Dec 8, 2011, 12:43 PM EST
In force
9 hr
Issued by
NWS State College, PA
Flood severity
Minor

County Huntingdon County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Aughwick Creek at Shirleysburg (SLYP1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01564512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WGUS41 KCTP 080817
FLWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
317 AM EST THU DEC 8 2011

...THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA...

  AUGHWICK CREEK AT SHIRLEYSBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!!  THE WATER 
MAY BE TOO DEEP TO ALLOW SAFE PASSAGE.  MOST DEATHS THAT OCCUR DURING
FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS.

AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATE THIS MORNING.

&&

PAC061-082017-
/O.NEW.KCTP.FL.W.0115.111208T0817Z-111209T0000Z/
/SLYP1.1.ER.111208T0730Z.111208T1200Z.111208T1800Z.NO/
317 AM EST THU DEC 8 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE AUGHWICK CREEK AT SHIRLEYSBURG
* UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT 3 AM THURSDAY THE STAGE WAS...10.0 FEET.
* FLOOD STAGE IS 10.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* THE RIVER WILL CREST NEAR 10.4 FEET THIS MORNING. THE RIVER WILL
  FALL BELOW FLOOD STAGE THIS AFTERNOON.
* AT 10.0 FEET...THE AUGHWICK CREEK AT SHIRLEYSBURG EXCEEDS ITS 
  BANKS. SEVERAL HOMES ARE AFFECTED.

$$
1 follow-up statement
593 
WGUS81 KCTP 081743
FLSCTP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1243 PM EST THU DEC 8 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
PENNSYLVANIA...

  AUGHWICK CREEK AT SHIRLEYSBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!!  THE WATER 
MAY BE TOO DEEP TO ALLOW SAFE PASSAGE.  MOST DEATHS THAT OCCUR DURING
FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS.

THIS IS THE FINAL UPDATE TO THIS PRODUCT.

&&

PAC061-081813-
/O.CAN.KCTP.FL.W.0115.000000T0000Z-111209T0000Z/
/SLYP1.1.ER.111208T0730Z.111208T1301Z.111208T1642Z.NO/
1243 PM EST THU DEC 8 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE AUGHWICK CREEK AT SHIRLEYSBURG.
* AT 12 PM THURSDAY THE STAGE WAS 9.9 FEET AND FALLING.
* THE RIVER FELL BELOW FLOOD STAGE AT 12 PM THURSDAY.
* FLOOD STAGE IS 10.0 FEET.
* THE RIVER WILL CONTINUE FALLING TO 6.9 FEET BY SATURDAY MORNING.
* AT 10.0 FEET...THE AUGHWICK CREEK AT SHIRLEYSBURG EXCEEDS ITS 
  BANKS. SEVERAL HOMES ARE AFFECTED.

$$

EVANEGO

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Dec 8, 1:07 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 8, 1:07 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 AM EST THU DEC 8 2011

.SYNOPSIS...
A SHARP UPPER TROUGH WILL MOVE THROUGH THE MID- ATLANTIC STATES
BY THIS EVENING. THIS WILL ALLOW A LOW PRESSURE SYSTEM TO DEVELOP
OVER NORTH CAROLINA AND VIRGINIA THIS AFTERNOON AND INTENSIFY AS
IT TRACKS NORTHEASTWARD OVER THE DELMARVA PENINSULA AND THEN
ACCELERATES NORTH TO CANADIAN MARITIMES BY THURSDAY MORNING.
RAIN...HEAVY AT TIMES WILL CHANGE TO SNOW FROM NORTHWEST TO
SOUTHEAST AS COLD AIR WRAPS INTO THE BACKSIDE OF THE SYSTEM. SNOW
WILL END BY EARLY THURSDAY MORNING WITH SEASONABLY COLD AND MAINLY
DRY CONDITIONS PREVAILING INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 3 AM THIS MORNING/...
PRECIP HAS PUSHED EAST OF THE REGION. HAVE DROPPED ALL WINTER
WEATHER WARNINGS/ADVISORIES AND FLOOD WATCH. A GUSTY NORTHWEST
WIND IS WHIPPING UP BEHIND THE STRENGTHENING STORM WHICH IS
RAPIDLY MOVING AWAY FROM THE NJ COASTLINE AT THIS HOUR.

RECEIVED LOCAL AMOUNTS OF 1.5 TO 2 INCHES IN THE VALLEYS FROM
PLEASANT GAP THROUGH STATE COLLEGE AND PARK FOREST...WHILE 5
INCHES WAS MEASURED A SHORT DRIVE UP TO THE TOP OF CENTRE HALL
MOUNTAIN (~1800 FT) BY ONE OF OUR OFF-DUTY EMPLOYEES. ALSO HAD A
LOCALIZED REPORT OF OVER 6 INCHES IN CAMBRIA COUNTY (CAIRNBROOK).

&&

.SHORT TERM /3 AM THIS MORNING THROUGH 6 PM FRIDAY/...
RAPIDLY IMPROVING CONDITIONS SHOULD OCCUR AFTER SUNRISE THURSDAY
MORNING AS HIGH PRESSURE BUILDS QUICKLY INTO THE REGION. COOLER
BUT DRY CONDS SHOULD BE THE RULE THROUGH THE DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
BROAD ZONAL FLOW ACROSS PA WILL GRADUALLY BECOME MORE SW THU NIGHT
AS NEXT TROUGH SLIPS ACROSS GLAKES. SW FLOW WILL BRING SOME LAKE
EFFECT SNOW SHOWERS OFF OF LAKE ERIE...BUT TRAJECTORY LOOKS TO
KEEP THEM MAINLY NORTH OF MY NW MTNS.

APPROACHING SYSTEM WILL BE MOISTURE-STARVED AS IT SLIDES THROUGH
FRI NIGHT/EARLY SAT...THOUGH EXPECT MORE WIDESPREAD SNOW SHOWERS
TO DEVELOP ACROSS WESTERN COUNTIES AS SHORTWAVE REACHES BASE OF
TROUGH AS IT SLIDES THROUGH W PA. NOTICEABLY COLDER AIR WILL ARRIVE
WITH THIS TROUGH /-12 TO -14C AT 850MB/ WHICH WILL BRIEFLY ENHANCE
THE SNOW SHOWERS IN THE NW MTNS FRI NIGHT.

SAT WILL BE THE COLDEST DAY OF THE WEEK...WITH HIGHS ONLY IN THE
MID 20S TO UPPER 30S AS COLDEST AIR ALOFT MOVES THROUGH. BRISK
WESTERLY WIND WILL MAKE IT FEEL EVEN CHILLIER. TEMPS MODERATE A
BIT STARTING SUNDAY THROUGH MIDWEEK AS HIGH PRESSURE
DOMINATES...THOUGH NO BIG SURGE OF WARM AIR ON THE HORIZON. NEXT
MOISTURE-STARVED CLIPPER PROGGED TO APPROACH BY WED.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
PRECIP HAS ENDED ACROSS CENTRAL PA...AS LOW PRESSURE SYSTEM LIFTS
THROUGH EASTERN NEW ENGLAND. MAIN ISSUE THIS MORNING WILL BE
POTENTIAL OF LINGERING LOW CIGS AT BFD AND JST...WHERE RESIDUAL
LOW LVL MOISTURE ASCENDS THE W MTNS. ALSO...GUSTY WNW WINDS HAVE
DEVELOPED IN WAKE OF DEPARTING STORM SYSTEM.

SATL TRENDS AND UPSTREAM SFC OBS SUGGEST ENOUGH DRY AIR IS WORKING
INTO WESTERN PA TO PRECLUDE IFR CIGS. SO...DESPITE THE MORE
PESSIMISTIC MOS GUIDANCE...AM CAUTIOUSLY FORECASTING JUST MVFR CIGS
AT BOTH BFD AND JST EARLY THIS MORNING. HIGH PRESSURE APPROACHING
FROM THE OHIO VALLEY WILL BRING CLEARING SKIES TO THE ENTIRE
REGION BY LATE MORNING.

UPPER LVL TROF AXIS WORKING THRU CENTRAL PA AT 06Z IS BEING ACCOMPANIED
BY WIND GUSTS TO NR 30KTS. THIS FEATURE WILL PUSH EAST OF THE AREA
BY ARND 08Z. HOWEVER...BUFKIT SOUNDINGS STILL SUPPORT BREEZY CONDS
LATER THIS MORNING IN THE 10-15KT RANGE. WINDS WILL BECOME LGT AND
VARIABLE THIS EVENING...AS HIGH PRES MOVES OVR THE REGION.

OUTLOOK...
FRI...PM SHSN POSSIBLE NW MTNS.
SAT-MON...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GARTNER/STEINBUGL
NEAR TERM...DEVOIR/GARTNER
SHORT TERM...GARTNER/STEINBUGL
LONG TERM...RXR
AVIATION...FITZGERALD
Hazardous weather outlook, Dec 8, 12:46 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 AM EST THU DEC 8 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090600-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1246 AM EST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 7, 10:54 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 PM EST WED DEC 7 2011

PAZ024-025-033-034-080600-
CAMBRIA-BLAIR-SOMERSET-BEDFORD-
1054 PM EST WED DEC 7 2011

...AREAS OF FREEZING DRIZZLE POSSIBLE...

IN THE WAKE OF THE EARLIER SNOWS...COLDER AIR FILTERING IN FROM
THE NORTHWEST MAY BRING POCKETS OF FREEZING DRIZZLE TO SOME
PARTS OF THE AREA.

EXPECT THE POSSIBILITY OF LOCALLY SLICK TRAVEL...ESPECIALLY OVER
THE RIDGES WHERE FREEZING DRIZZLE COULD MAKE FOR SOME ICY SPOTS ON
UNTREATED SURFACES AND ROADWAYS.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 6:09 PM ESTRiver Flood WarningCTPCumberland13 hr

Nearby

River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.